FDA Issues Label Changes to Prevent Opioid Withdrawal Symptoms

Nancy Grover

Washington, DC (WorkersCompensation.com) – “The U.S. Food and Drug Administration has received reports of serious harm in patients who are physically dependent on opioid pain medicines suddenly having these medicines discontinued or the dose rapidly decreased. These include serious withdrawal symptoms, uncontrolled pain, psychological distress, and suicide.”

Thus begins the FDA’s announcement requiring label changes to guide prescribers on tapering patients off opioids. Prescribing information will outline how to safely decrease the dose in patients who are physically dependent on the medications when decreasing the dose or discontinuing the drug.

The announcement comes amid the nationwide effort to scale back the unnecessary prescribing and abuse and misuse of opioids. Taking patients off opioids abruptly and without careful monitoring can lead to a plethora of symptoms. In addition to those named above are many others that can occur — even when the dose is decreased gradually. Some of those named are restlessness, sweating, eye tearing, chills, runny nose, muscle aches and yawning. Additional symptoms that may develop include irritability, loss of appetite, anxiety, nausea, difficulty sleeping, vomiting, backache, diarrhea, joint pain, increased blood pressure or heart rate, weakness, increased breathing rate and abdominal cramp

“These symptoms can lead patients to seek other sources of opioid pain medicines, which may be confused with drug-seeking for abuse,” the announcement states. “Patients may attempt to treat their pain or withdrawal symptoms with illicit opioids, such as heroin, and other substances.”

The agency advises prescribers to consider “a variety of factors” when tapering a patient off opioids; such as the dose, duration of treatment, pain being treated, and “physical and psychological attributes of the patient.” A patient-specific plan for tapering needs to be created since there is “no standard opioid tapering schedule” that exists.

“In general, for patients who are physically dependent on opioids, taper by an increment of no more than 10 percent to 25 percent every 2 to 4 weeks,” the announcement advises. “It may be necessary to provide the patient with lower dosage strengths to accomplish a successful taper.”

If increased pain occurs or withdrawal symptoms appear, the tapering may need to be paused for a period of time, or the dosage increased to the previous level until the patient is stable and a more gradual taper can take place.

News brought to you by WorkersCompensation.com